The popularity of our most-read blog from 2021 - “From Our Customers: The Top 8 Questions To Expect In Joint Commission Inspections” - indicates that hospitals and healthcare systems continue to hustle to ensure all i’s are dotted and t’s are crossed before a visit from Joint Commission, accreditation or state board of pharmacy inspectors.
In this latest blog series, we’ll unpack several of the “Top 8 Questions” to better prepare you for these high-stakes visitors. We started with a look at how to document high-alert medications and now take a closer look at the risks and recommendations for Look Alike, Sound Alike (LASA) medications.
LASA errors can result in illness and even death as seen in 2017 when a 64-year-old veteran experiencing nausea and vomiting was given multiple doses of pegfilgrastim instead of similar sounding filgrastim, which he had been prescribed. This tragic and preventable mistake resulted in pulmonary toxicity and respiratory distress syndrome leading to his death 11 days after he arrived at the hospital.
Because healthcare requires quick thinking and does not always leave a lot of time to double-check brand-name or generic medications with similar names. Also, those with similar packaging, tablet appearance, strength, administration or therapeutic indication may be mistaken for each other leading to dire consequences.
In fact, according to Patient Safety Authority, approximately 25% of medication errors reported to national medication error reporting programs result from confusion with drug names that look or sound alike. Most often, publicized LASA errors involve a paralytic drug mistaken for another drug leading to death, but medications of all types have been or could be confused.
As we wrote in the original blog, the Joint Commission requires facilities to create and, at a minimum, annually review a list of LASA drugs to prevent confusion and protect patients from harm. Organizations also must document and demonstrate the LASA safety strategies in place to prevent medical errors.
ISMP.org maintains a list of frequently mistaken medication pairs called the List of Confused Drugs. However, healthcare organizations must still review their own list of hazardous drugs used within their facility and identify any potential LASA errors. For instance, Pegfilgrastim vs Filgrastim from the 2017 patient death mentioned previously is NOT included on the ISMP.org list underscoring the need for organizations to audit medications used at their facility for potential errors.
Many organizations continue to house their comprehensive LASA list on a spreadsheet that may be linked to within the EHR. We’ve found that patient outcomes are directly affected by the location of their LASA list and how many clicks away from the EHR a nurse must go through to access it.
Additional strategies suggested by ISMP that can help identify LASA medication pairs include:
- Bolded, tall man lettering as approved by the FDA (ex. acetaZOLAMIDE vs. acetoHEXAMIDE)
- Include both generic and brand names on prescriptions and labels. (ex, acetoHEXAMIDE and Dymelor OR acetaZOLAMIDE and Diamox)
- Identify the purpose, or indication, for a given medication on the prescription. (acetoHEXAMIDE - an oral diabetes medicine that helps control blood sugar levels.)
- Ensure look-alike names do not appear consecutively on computer selection screens.
What if you could access your organization’s complete LASA list AND include all suggested safety and naming information alongside each medication within your EHR? Rpharmy’s Formweb digital formulary directly links your unique LASA list to your EHR and can include any specific policies and reference information you choose. Rpharmy also meets Joint Commission LASA documentation and review requirements. It provides auto alerts when new drugs are added to the ISMP.org or FDA LASA lists.
We personally know the pain of losing a loved one due to a med error and are passionate about preventing any type of error including look alike, sound alike mistakes. We’d be happy to show you how Rpharmy can help your organization prevent medication errors and protect healthcare workers too.